Steroid Injections for Arthritic Hips: More Trouble Than They're Worth?

From - November 29, 2017

Steroid Injections for Arthritic Hips: More Trouble Than They are Worth?

WEDNESDAY, Nov. 29, 2017 -- They may temporarily ease pain, but new research suggests that steroid injections to arthritic hips may exacerbate bone trouble over the longer term.

These injections have long been used "for diagnostic and therapeutic purposes for various joint conditions," noted Dr. Crispin Ong, an orthopedic surgeon who was not involved with the study but reviewed the new findings.

However, "this study brings to light concern over the safety of hip steroid injections for osteoarthritis," said Ong, who practices at Northwell Health's Plainview Hospital in Plainview, N.Y.

The new study was led by Dr. Connie Chang, a radiologist at Massachusetts General Hospital in Boston. Her team tracked outcomes for three groups: 102 patients, ages 19 to 92, who received hip steroid injections; another group of 102 patients with hip arthritis who did not receive such injections; and a third group of 44 patients who received a steroid injection in the shoulder but not the hip.

Compared to the two control groups, the patients who received steroid hip injections had higher rates of bone "death and collapse" three to nine months later, Chang's team said.

New occurrences of bone death were seen in 22 to 24 percent of hip injection patients; 5 to 9 percent of patients in the group that had hip arthritis but got no injection; and 5 percent of patients in the shoulder injection group.

Bone collapse in the head of the femur bone occurred in 15 to 17 percent of hip injection patients; 4 percent of patients with hip arthritis but no injection; and 2 percent of the shoulder injection patients.

The findings were slated to be reported Wednesday at the annual meeting of the Radiological Society of North America, in Chicago.

"Changes due to osteoarthritis, such as narrowing in the space between joints and the development of bony proliferations, typically develop slowly over time," Chang explained in a meeting news release.

However, looking over the X-rays of patients who'd gotten a steroid injection to the hip, "we noticed changes had developed rapidly in some patients" and decided to conduct this study, she explained.

"We need to look at what's going on with the [steroid injection] and osteoarthritis patients to determine what's causing the changes that occur in some patients," Chang said. "However, we do not want to deter patients from getting an injection. These results are enough to warrant an investigation, but not enough to cancel a procedure."

Another radiologist also not part of the study said that given what doctors know about patient behaviors, the findings could make sense.

Continue reading at »